Alert archive / North Dakota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 71, NWS Grand Forks, ND

June 11, 2004Grand Forks County, Traill County, North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 11, 2004, 8:10 PM CDT for Grand Forks County, Traill County, North Dakota. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2004, 8:10 PM CDT (01:10 UTC)
Expired
Jun 11, 2004, 9:00 PM CDT
In force
50 min
Issued by
NWS Grand Forks, ND
Area
Counties, with a storm outline in the text

Counties Grand Forks County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 11 km from the middle of the area, began a volume at 01:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:40 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.2 hours before the alert went out and 275 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1339 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
85 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

563 
WUUS53 KFGF 120110
SVRFGF
NDC035-097-120200-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
810 PM CDT FRI JUN 11 2004

THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  SOUTHERN GRAND FORKS COUNTY IN NORTHEAST NORTH DAKOTA
  TRAILL COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 900 PM CDT.

* AT 800 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE
  LEADING EDGE OF SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 28
  MILES SOUTHWEST OF GRAND FORKS TO 33 MILES NORTHEAST OF VALLEY
  CITY...MOVING TO THE EAST AT 20 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...

  ROSEVILLE AT 820 PM...
  PORTLAND AT 825 PM...
  MAYVILLE AT 830 PM AND
  HOLMES AT 835 PM.

REMEMBER SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE
TORNADOES WITH LITTLE OR NO ADVANCE WARNING.

LAT...LON 4784 9748 4728 9742 4727 9693 4786 9709

$$

VOELKER/04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 11:00 AM CDT, 9 hours 10 minutes earlier.

Area forecast discussion, Jun 11, 11:00 AM CDT, 9 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
1100 AM CDT FRI JUN 11 2004

.DISCUSSION...FORECAST CHALLENGE IS PRECIPITATION. WHEN LOOKING AT
LATEST SURFACE ANALYSIS...LOW PRESSURE IS CENTERED IN NW ND...WITH
ANOTHER LOW ALONG NE/IA BORDER AND TROF EXTENDING IN BETWEEN. WHEN
COMPARING MODELS...ETA IS HANDLING CURRENT PRECIPITATION AREAS
BEST...SO UTILIZED FOR FORECAST UPDATE. NUMEROUS ADDITIONAL
BOUNDARIES EXIST FROM PRIOR CONVECTION...WITH THE ONLY REMAINING
RETURNS ON KMVX ARE SHOWERS OVER PARTS OF EXTREME NE ND AND NW MN.
WITH THE MAJORITY OF THE AREA UNDER MVFR DECKS...IT WILL BE
DIFFICULT TO GET THE HEATING NEEDED TO INITIATE CONVECTION WHEN
MAXIMUM INSTABILITIES ARE INDICATED ON THE MODEL SOUNDINGS.
HOWEVER...SOME SUN IS WORKING THROUGH W AND S PARTS OF AREA...SO
COULD STILL SEE CONVECTION DEVELOP THIS AFTERNOON. THEREFORE...WILL
CUT BACK ON CURRENT POPS IN FORECAST...BUT NOT REMOVE THEM FOR THIS
AFTERNOON...KEEPING THE MENTION OF SEVERE AND LINGER IT INTO THE
EVENING. OTHERWISE...ONLY MINOR CHANGES NEEDED TO REST OF FORECAST.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...

ND...NONE.
MN...NONE.

&&

NG
Hazardous weather outlook, Jun 11, 7:13 AM CDT, 12 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
713 AM CDT FRI JUN 11 2004

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-111445-
BARNES-BENSON-CASS-CAVALIER-CLAY-EAST BECKER-EAST MARSHALL-
EAST OTTER TAIL-EAST POLK-EASTERN WALSH COUNTY-EDDY-GRAND FORKS-
GRANT-GRIGGS-HUBBARD-KITTSON-LAKE OF THE WOODS-MAHNOMEN-NELSON-
NORMAN-NORTH BELTRAMI-NORTH CLEARWATER-PEMBINA-PENNINGTON-RAMSEY-
RANSOM-RED LAKE-RICHLAND-ROSEAU-SARGENT-SOUTH BELTRAMI-
SOUTH CLEARWATER-STEELE-TOWNER-TRAILL-WADENA-WEST BECKER-
WEST MARSHALL-WEST OTTER TAIL-WEST POLK-WESTERN WALSH COUNTY-WILKIN-
713 AM CDT FRI JUN 11 2004

...SEVERE THUNDERSTORMS ARE EXPECTED ACROSS EASTERN NORTH DAKOTA AND
NORTHWEST AND WEST CENTRAL MINNESOTA THIS AFTERNOON AND EVENING...
...SEVERE THUNDERSTORMS MAY OCCUR AGAIN TOMORROW AFTERNOON AND
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN NORTH DAKOTA...WEST
CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...THIS AFTERNOON AND EVENING

A SLIGHT RISK OF SEVERE WEATHER IS FORECAST FOR EASTERN NORTH
DAKOTA AND NORTHWEST AND WEST CENTRAL MINNESOTA MINNESOTA. THE
SEVERE WEATHER IS EXPECTED TO START AFTER 3 PM AND SHOULD DIMINISH
AFTER MIDNIGHT. ONE CAN EXPECT MAINLY LARGE HAIL.

AN UNSTABLE ATMOSPHERE IS ANTICIPATED BY LATE AFTERNOON WITH
DEWPOINTS RISING TO THE MIDDLE 60S. LOW PRESSURE WILL MOVE INTO
NORTHWEST NORTH DAKOTA WITH A WIND SHIFT LINE MOVING INTO EASTERN
NORTH DAKOTA THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED SEVERE THUNDERSTORMS WILL BE POSSIBLE SATURDAY AFTERNOON
AND EVENING ACROSS SOUTHEAST NORTH DAKOTA AND WEST CENTRAL
MINNESOTA. THESE STORM WILL ALSO BE LIKELY TO PRODUCE SOME LARGE
HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

HOPPES

In the hours before

Local storm report, Jun 11, 6:11 PM CDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
611 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             2 W ESMOND              48.03N 99.81W
06/11/2004  1.00 INCH        BENSON             ND   PUBLIC

&&

DTR
Local storm report, Jun 11, 6:34 PM CDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
634 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             5 S URBANA              46.86N 98.41W
06/11/2004  0.75 INCH        BARNES             ND   PUBLIC

&&

DTR
Local storm report, Jun 11, 6:43 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
643 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             3 NW ESMOND             48.06N 99.81W
06/11/2004  0.75 INCH        BENSON             ND   PUBLIC

            0.48 INCHES OF RAIN FROM STORM

0630 PM     HAIL             FILLMORE                48.18N 99.80W
06/11/2004  0.75 INCH        BENSON             ND   PUBLIC

&&

DTR
Local storm report, Jun 11, 7:08 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS
708 PM CDT FRI JUN 11 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0705 PM     HAIL             HANNAFORD               47.31N 98.19W
06/11/2004  1.00 INCH        GRIGGS             ND   PUBLIC

&&

DTR

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 7:14 PM CDTSevere Thunderstorm WarningFGFBenson, Towner31 min
Jun 11, 7:16 PM CDTTornado WarningFGFSteele44 min
Jun 11, 7:37 PM CDTSevere Thunderstorm WarningFGFBarnes23 min
Jun 11, 7:40 PM CDTSevere Thunderstorm WarningFGFNelson, Ramsey50 min
Jun 11, 7:59 PM CDTSevere Thunderstorm WarningFGFSteele46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.